FDA: Fluoroquinolones pose risk of Permanent Nerve Damage
The Food and Drug Administration is requiring drug labels and Medication Guides for all fluoroquinolone antibacterial drugs be updated to better describe the serious side effect of peripheral neuropathy.
"This serious nerve damage potentially caused by fluoroquinolones may occur soon after these drugs are taken and may be permanent," the FDA stated in a safety alert issued Aug. 15, 2013.
The risk of peripheral neuropathy occurs only with fluoroquinolones that are taken by mouth or by injection. According to the FDA, approved fluoroquinolone drugs include levofloxacin (Levaquin), ciprofloxacin (Cipro), moxifloxacin (Avelox), norfloxacin (Noroxin), ofloxacin (Floxin), and gemifloxacin (Factive). The topical formulations of fluoroquinolones, applied to the ears or eyes, are not known to be associated with this risk.
"Make sure your patients know to contact you if they develop symptoms of peripheral neuropathy," the FDA stated. "Make sure your patients receive the Medication Guide with every prescription. If a patient develops symptoms of peripheral neuropathy, the fluoroquinolone should be stopped, and the patient should be switched to another, non-fluoroquinolone antibacterial drug, unless the benefit of continued treatment with a fluoroquinolone outweighs the risk"
Healthcare professionals and patients are encouraged to report adverse events or side effects related to the use of these products to the FDA’s MedWatch Safety Information and Adverse Event Reporting Program. For more information go to: ow.ly/nZj4S